Alert archive / Idaho / Wind Advisories in 2008

Wind Advisory 23, NWS Missoula, MT

December 27, 2008Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Dec 27, 2008, 3:01 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Dec 27, 2008, 7:00 AM PST. It was in force for 68 min.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 3:01 AM PST (11:01 UTC)
In effect from
Dec 27, 2008, 7:00 AM PST
Expired
Dec 27, 2008, 8:08 AM PST
In force
68 min
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 271101
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
401 AM MST SAT DEC 27 2008

IDZ007-008-271900-
/O.NEW.KMSO.WI.Y.0023.081227T1500Z-081228T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
301 AM PST SAT DEC 27 2008

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 4 AM PST
SUNDAY. 

SOUTH WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH CAN BE
EXPECTED...ESPECIALLY OVER THE CAMAS PRAIRIE AND SOUTHWARD TO THE
RIGGINS AREA. THOUGH TEMPERATURES SHOULD REMAIN FAIRLY
MILD...VISIBILITIES MAY BE REDUCED IN AREAS WHERE MIXED
PRECIPITATION IS OCCURRING...PARTICULARLY OVER THE WHITEBIRD GRADE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS75 KMSO 271608
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
908 AM MST SAT DEC 27 2008

IDZ007-008-271715-
/O.CAN.KMSO.WI.Y.0023.000000T0000Z-081228T1200Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
808 AM PST SAT DEC 27 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

STRONG AND GUSTY WINDS ARE STILL POSSIBLE WITHIN THE ADVISED
AREA...HOWEVER WITH THE INTENSITY OF SNOWFALL AND PREVALENCE OF
REDUCED VISIBILITY...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH
SUNDAY MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 27, 2:53 AM PST, 8 minutes earlier.

Area forecast discussion, Dec 27, 2:53 AM PST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
353 AM MST SAT DEC 27 2008

.DISCUSSION...THE MOIST PACIFIC WEATHER SYSTEM STARTING TO MOVE
INLAND IS BRINGING SNOW TO NORTHWEST MONTANA. SNOW FALL SHOULD
CONTINUE THROUGH THIS MORNING AND INCREASE STEADILY AS MOISTURE
ASSOCIATED WITH THIS SYSTEM MAKES ITS WAY EAST. NORTHWEST FLOW
WILL TURN ZONAL AS THE DAY CONTINUES...WITH AN UPPER LEVEL JET
NOSING ACROSS THE NORTHERN ROCKIES. THIS JET WILL GIVE THE
MOISTURE A PUSH AND HELP TO ENHANCE SNOWFALL. SNOW WILL SPREAD
THROUGH NORTH CENTRAL IDAHO AND WESTERN MONTANA DURING THE DAY
WITH THE HEAVIEST AMOUNTS ACCUMULATING FIRST IN HIGHER ELEVATIONS.
WITH PLENTY OF LIFT THROUGH PRIME SNOW GROWTH ZONES AND LITTLE
INFLUENCE FROM WINDS AT THE SURFACE...THERE IS INCREASED
CONFIDENCE THAT LOCATIONS WITHIN THE MISSOULA VALLEY COULD SEE
GREATER SNOWFALL AMOUNTS BEGINNING SATURDAY AFTERNOON THROUGH THE
DAY SUNDAY. THEREFORE AN ADVISORY HAS BEEN ISSUED FOR THIS TIME
FRAME. WINTER STORM WARNINGS PREVIOUSLY ISSUED HAVE BEEN ADJUSTED
TO EARLIER START TIMES...AS SNOW HAS ALREADY BEGUN ACCUMULATING
EARLY THIS MORNING AND IS EXPECTED TO CONTINUE.

WINDS WILL ALSO BE A PLAYER WITH THIS WINTER WEATHER SYSTEM IN
SOUTHERN VALLEYS AND ESPECIALLY THE SALMON RIVER AND CAMAS
PRAIRIE REGIONS. STRONG SOUTH WINDS COMBINED WITH A TIGHTENED
SURFACE PRESSURE GRADIENT OVER CENTRAL IDAHO WILL CREATE GUSTY
CONDITIONS IN THE CAMAS PRAIRIE AREA. LOCATIONS SUCH AS
GRANGEVILLE AND SOUTHWARD TO THE RIGGINS AREA CAN EXPECT WINDS 20
TO 30 MPH WITH GUSTS TO 40 MPH BEGINNING MID MORNING AND
CONTINUING THROUGH SUNDAY MORNING. THE GRADIENT SHOULD BEGIN TO
RELAX DURING THE DAY SUNDAY...THOUGH LOCALLY STRONGER GUSTS MAY
CONTINUE THROUGH THE EVENING.

SUNDAY EVENING WILL BE THE LAST EFFORTS OF THIS FIRST SYSTEM
PULLING OFF TO THE EAST WITH A DECENT COOL FRONT AND SOME DRYING.
THIS WILL BE VERY SHORT LIVED HOWEVER AS ANOTHER PACIFIC SYSTEM
MOVES ON SHORE AND SPREADS MORE MOISTURE AND MILDER AIR INTO THE
INTERMOUNTAIN WEST MONDAY INTO MONDAY EVENING.

FOR THE REST OF THE WORK WEEK...A PROGRESSIVE WEST FLOW WILL
BRING MORE MOUNTAIN SHOWERS...WITH MANY VALLEYS SEEING SCATTERED
SHOWERS. THE MODELS DIVERGE ON SOLUTIONS BEYOND WEDNESDAY...BUT
CURRENT FORECAST LEANS WITH THE EUROPEAN WHICH HAS HAD A BETTER
TRACK RECORD THE PAST FEW WEEKS. THIS SOLUTION BRINGS ANOTHER
POTENT SYSTEM INTO NORTHWEST MONTANA WEDNESDAY AND WEDNESDAY NIGHT
(NEW YEARS EVE). WILL CONTINUE TO MONITOR THIS SYSTEM FOR POSSIBLE
WINTER HIGHLIGHTS WITH THIS FEATURE.

THIS MODEL IS ALSO HINTING AT A WARMING TREND BUT CONTINUED WET
FOR THE END OF THE WEEK INTO NEXT WEEKEND. HAVE NUDGED
TEMPERATURES CLOSER TO NORMAL...BUT NOT AS WARM AS MODEL IS
ADVERTISING.

&&

.AVIATION...CLOUD COVER WILL BEGIN TO INCREASE THROUGHOUT THE MORNING
AS A WINTER WEATHER SYSTEM ADVANCES INTO THE NORTHERN ROCKIES.
VFR CONDITIONS WILL STEADILY DECREASE TO IFR THROUGHOUT THE
DAY...WITH MOUNTAINS AND PASSES REMAINING OBSCURED FOR THE
DURATION OF THE SYSTEM. WIDESPREAD SNOW IS EXPECTED TO BEGIN THIS
MORNING AND CONTINUE THROUGH THE DAY...THOUGH SNOW HAS ALREADY
BEGUN AT KGPI WITH LOWERED CEILINGS AND VISIBILITIES. KMSO WILL
MAINLY SEE DOWNSLOPING CONDITIONS UNTIL SATURDAY AFTERNOON WHEN
UPPER LEVEL LIFT CAN TAKE OVER AND ALLOW FOR SNOW OR MIXED PRECIP.
KSMN AND KBTM WILL ALSO HAVE THE POTENTIAL FOR PERIODS OF REDUCED
CEILING AND VISIBILITIES THROUGH SATURDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR KOOTENAI/CABINET
     REGION-LOWER CLARK FORK REGION.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 PM MST
     SUNDAY FOR MISSOULA/BITTERROOT VALLEYS.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST SUNDAY
     FOR BITTERROOT/SAPPHIRE MOUNTAINS-FLATHEAD/MISSION VALLEYS-
     POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

ID...WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR NORTHERN
     CLEARWATER MOUNTAINS.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 4 AM PST SUNDAY FOR
     LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
     REGION.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 PM PST SUNDAY
     FOR SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...ALLEGRETTO
LONG TERM....MEAD
AVIATION...ALLEGRETTO
Hazardous weather outlook, Dec 26, 1:34 PM PST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
234 PM MST FRI DEC 26 2008

MTZ005-271300-
MISSOULA/BITTERROOT VALLEYS-
234 PM MST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE TO LINGER ACROSS THE NORTHERN ROCKIES
FOR THE DURATION OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTREMELY MOIST AND DYNAMIC WEATHER PATTERN IS EXPECTED TO
DEVELOP SATURDAY. THE MISSOULA AND BITTERROOT VALLEYS WILL MAINLY
BE DOWNSLOPED DURING THIS PERIOD...SO HEAVY SNOW AMOUNTS WILL
MAINLY BE CONFINED TO THE HIGHER TERRAIN. ALTHOUGH MAINLY SNOW IS
EXPECTED WITH THIS SYSTEM...A MOIST AND WARMER AIR MASS WILL
CREATE THE CHANCE FOR MIXED RAIN AND SNOW AS WELL AS THE POTENTIAL
FOR FREEZING DRIZZLE. HOLIDAY TRAVEL COULD BE IMPACTED BY THIS
STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-271300-
BUTTE/BLACKFOOT REGION-
234 PM MST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE TO LINGER ACROSS THE NORTHERN ROCKIES
FOR THE DURATION OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTREMELY MOIST AND DYNAMIC WEATHER PATTERN IS EXPECTED TO
DEVELOP SATURDAY. THIS SYSTEM WILL BE CAPABLE OF PRODUCING
WIDESPREAD SNOW WHICH WILL CONTINUE THROUGH SUNDAY MORNING. LIGHT
TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS IN HIGHER ELEVATIONS. TRAVEL OVER THE HIGHER TERRAIN MAY BE
IMPACTED BY THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-271300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
234 PM MST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE TO LINGER ACROSS THE NORTHERN ROCKIES
FOR THE DURATION OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTREMELY MOIST AND DYNAMIC WEATHER PATTERN IS EXPECTED TO
DEVELOP SATURDAY. THIS SYSTEM WILL BE CAPABLE OF PRODUCING
WIDESPREAD SNOW WHICH WILL CONTINUE THROUGH SUNDAY MORNING. LIGHT
TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS IN HIGHER ELEVATIONS. TRAVEL OVER LOST TRAIL PASS MAY BE
IMPACTED BY THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-271300-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
134 PM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE TO LINGER ACROSS THE NORTHERN ROCKIES
FOR THE DURATION OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTREMELY MOIST AND DYNAMIC WEATHER PATTERN IS EXPECTED TO
DEVELOP SATURDAY. THIS SYSTEM WILL BE CAPABLE OF PRODUCING
WIDESPREAD SNOW WHICH WILL CONTINUE THROUGH SUNDAY MORNING. LIGHT
TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS IN HIGHER ELEVATIONS. HOLIDAY TRAVEL COULD BE IMPACTED BY
THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:07 AM PSTWinter Weather AdvisoryMSOClearwater, Idaho36 hr

Nearby

Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.